Thunderstorm Wind, Fayette
- When
- August 7, 12:35 PM EST
- Where
- Fayette County, 0.53 mi E of Flat Rock
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.770, -79.490
The public reported a large pine tree uprooted along Route 40.
The event on August 7th 2023 featured a period during the morning hours, when a decaying MCS passed through the area during the early morning hours and likely changed the environment to the point where it impacted the convective event later in the day. A warm front positioned over the north during the day kept the forecast area in the warm sector for the event with a stout cold to the west over…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
The event on August 7th 2023 featured a period during the morning hours, when a decaying MCS passed through the area during the early morning hours and likely changed the environment to the point where it impacted the convective event later in the day. A warm front positioned over the north during the day kept the forecast area in the warm sector for the event with a stout cold to the west over the Midwest states. Aloft, a distinct 500MB trough over the OH Valley with a strong 50 to 60 knot jet streak rounding the base of the trough through KY and into WV. The axis of the trough was swinging through western OH at the time with ingredients coming together shortly after 10-11am. With the MCS earlier in the morning priming the environment for a midday convective initiation. Numerous cells began to develop across northern WV and slowly creeped into our forecast area. Towards the end of the event, a well developed supercell formed in Preston County WV. The cell produced ping pong sized hail and in isolated reports, there was golf ball and hen egg sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 12:23 PM EST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 123 PM EDT Mon Aug 7 2023 .SYNOPSIS... Thunderstorms are expected this afternoon; severe weather is likely. The primary threat will be damaging wind, and isolated tornadoes, with a secondary threat of large hail. Showers may linger into tomorrow morning, with dry weather expected until Thursday, thereafter. && .NEAR TERM /THROUGH TONIGHT/... The morning MCV has progressed off to the north, leaving the area in the warm sector of a rather anomalous lower Great Lakes low. NAEFS guidance has the SLP anomaly roughly 2-3 standard deviations below the mean for this time of year. The corresponding wind field also remains rather anomalous. Though the upper jet remains south over the southern Appalachians, total column wind fields, particularly over southwest PA, northern WV, and southeast OH remain rather robust. 500mb, 700mb, and 850mb mean wind speeds remain one to two standard deviations above normal. The 12Z sounding has allowed a glance into the elevated environment. With around 1000 J/kg MLCAPE, storms should have no issues maintaining intensity. The environment is only expected to become more favorable for areas south of Pittsburgh into the afternoon with expected diurnal heating. Current GOES 16 visible satellite displays an area of clearing predominately south of I-70, which is expected to progress slightly north over the coming hours. This will allow surface heating, and encourage further instability development. With robust shear and moderate instability, severe weather will be likely today. Areas with highest confidence are captured in a Tornado Watch. Convection has already bubbled in West Virginia, increasing confidence as this environment spreads west-northwest. This appears to be affiliated with a weak pre-frontal trough. Convection is expected to expand along this line and fill in for northern West Virginia over the coming hours. Trends in spreading cirrus will have in influence in how much sun some areas see, which could be a limiting factor. Severe wind will be likely south of I-70 along the prefrontal trough and convection filling in behind before the cold frontal passage this evening, specifically given storm motion between 35-45mph. DCAPE of up to 800 may only compound this as a nose of dry air aloft works in. Tornadoes remain on the table with strong low level flow, though admittedly it will take some mesoscale modulation of the environment early to fully utilize the SRH, with most shear being speed related with height. Hodograph shape will improve slightly behind the pre-frontal trough, though instability will wain a bit. 0-1km SRH largely ranges between 100-150 which is favorable for tornadoes, but instability will be needed to maintain updrafts in any mesocyclones. Only right moving cells or supercells will support this threat. Hail threats will be highest in supercells; any strong cores above 30kft may produce large hail. As mentioned previously, a Tornado Watch has been hoisted where the threat is highest. The cold front will move through this evening and early overnight tonight, although instability will be mostly lost. Thus, severe threats along the front remain lower for now, but winds cannot be ruled out completely given fast storm motion. Behind the cold front, the development of an elevated cap will limit convection. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday and Wednesday look largely dry, as an upper ridge transition across the region. Temperatures will be seasonable. Winds will be breezy late morning and through the afternoon with a rather tight pressure gradient for this time of year and stronger winds aloft getting tapped with daytime mixing. && .LONG TERM /THURSDAY THROUGH MONDAY/... Precipitation chances return as the next shortwave traverses the Middle Ohio Valley Wednesday night and Thursday, with the clouds and rain helping to keep high temperatures suppressed below climatology on Thursday. By the end of the week into next weekend, additional shortwaves will help to carve out a trough over the Great Lakes and the northeast CONUS. this will keep rain chances in the forecast through the period, and keep temperatures near to just below normal. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... The main upper trough axis and surface low tracks across the region this afternoon and evening, fostering fairly widespread storm development. The surface cold front will cross during the late evening for another round of storms, with subsidence limiting precipitation after its passage. Storms in the afternoon and then along the cold front will be capable of producing strong, erratic winds, large hail, and possibly a tornado or two. Cold advection with residual boundary layer moisture should foster widespread MVFR/IFR cigs to start Tuesday. .OUTLOOK... VFR conditions are likely by Tuesday afternoon with high pressure building to the south of subsidence aloft. Additional shortwave passage and a weak frontal boundary developing over eastern OH may foster isolated convection late Tuesday night. Quasi-zonal flow will promote additional shortwave passage and precipitation chances late week into the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Milcarek NEAR TERM...Milcarek SHORT TERM...88 LONG TERM...CL AVIATION...Cermak
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1213 PM EDT Mon Aug 7 2023 OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509>514- 081615- Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette- Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1213 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe thunderstorms are possible later this afternoon and into the evening. Isolated tornadoes, damaging wind, and hail will all be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001- 002-081615- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana- Higher Elevations of Indiana-Hancock-Brooke- 1213 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible later this afternoon and into the evening. Isolated tornadoes, damaging wind, and hail will all be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
133 PM EDT Mon Aug 07 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM Tstm Wnd Dmg Mannington 39.53N 80.34W
08/07/2023 Marion WV 911 Call Center
several trees down
0109 PM Tstm Wnd Dmg Reedsville 39.51N 79.80W
08/07/2023 Preston WV Emergency Mngr
trees down
0118 PM Tstm Wnd Dmg Kingwood 39.47N 79.68W
08/07/2023 Preston WV Emergency Mngr
trees down
&&
Event Number PBZ2302064
Event Number PBZ2302065
Event Number PBZ2302066
98The Pittsburgh radar (KPBZ), 105 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
The public reported a large pine tree uprooted along Route 40.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131869.